Alert archive / Illinois / Tornado Warnings in 2011

Tornado Warning 24, NWS St. Louis, MO

April 19, 2011Macoupin County, Illinois

NWS St. Louis, MO issued this tornado warning at Apr 19, 2011, 5:36 PM CDT for Macoupin County, Illinois. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2011, 5:36 PM CDT (22:36 UTC)
Expired
Apr 19, 2011, 6:15 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Macoupin County, IL

The radar

The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 5:59 PM CDTTORNADO2 W Girard, ILSPOTTER OBSERVED TORNADO ON THE GROUND WITH DEBRIS AND POWER FLASHES WEST OF GIRARD
Apr 19, 6:00 PM CDTTORNADOGirard, ILPOSSIBLE TORNADO REPORTED JUST WEST OF GIRARD NEAR SUNSET LAKE
Apr 19, 6:07 PM CDTTORNADO2 S Virden, ILSPOTTER OBSERVED TORNADO TOUCH DOWN AND KNOCK DOWN 2 POWER POLES SOUTH OF VIRDEN.
Apr 19, 6:08 PM CDTTORNADOGirard, IL2 HOUSES DAMAGED. PEOPLE TRAPPED. RESCUE UNDERWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 1:00 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WFUS53 KLSX 192236
TORLSX
ILC117-192315-
/O.NEW.KLSX.TO.W.0024.110419T2236Z-110419T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT TUE APR 19 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 615 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR ATHENSVILLE...OR 11 MILES EAST OF WHITE
  HALL...AND MOVING EAST AT 45 MPH.

  THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. 

* LOCATIONS IMPACTED INCLUDE...
  VIRDEN...PALMYRA...GIRARD...SCOTTVILLE...HETTICK...MODESTO AND
  NILWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3937 8971 3934 9015 3952 9016 3953 9015
      3953 8971
TIME...MOT...LOC 2236Z 264DEG 37KT 3945 9016

$$

TILLY
1 follow-up statement
451 
WWUS53 KLSX 192259
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT TUE APR 19 2011

ILC117-192315-
/O.CON.KLSX.TO.W.0024.000000T0000Z-110419T2315Z/
MACOUPIN IL-
559 PM CDT TUE APR 19 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN MACOUPIN COUNTY
UNTIL 615 PM CDT...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CONFIRMED TORNADO.  THIS TORNADO WAS LOCATED JUST WEST OF GIRARD... 
OR 7 MILES SOUTHWEST OF VIRDEN...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  VIRDEN...GIRARD AND NILWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3937 8971 3934 9015 3952 9016 3953 9015
      3953 8971
TIME...MOT...LOC 2259Z 261DEG 37KT 3944 8985

$$

TILLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Apr 19, 12:42 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Apr 19, 12:42 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 PM CDT TUE APR 19 2011

.DISCUSSION...
/1140 AM CDT TUE APR 19 2011/

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS
AFTERNOON/EVENING...

ATMOSPHERE BECOMING VERY UNSTABLE ALONG AND SOUTH OF THE WARM FRONT
WITH SURFACE BASED CAPE APPROACHING 3000 J/KG. STOUT CAP CENTERED
AROUND 850MB HAS KEPT CONVECTION FROM FIRING THUS FAR. WARM FRONT
SLOWLY LIFTING NORTH WITH SULLIVAN JUMPING 11 DEGREES IN THE LAST
HOUR WITH FROPA. MEANWHILE...LOW PRESSURE WITH A TRAILING COLD FRONT
IS JUST ABOUT TO CROSS THE KANSAS/MISSOURI BORDER.

LATEST RUC DEPICTS A LITTLE FASTER ONSET OF CONVECTIVE INITIATION
BUT BELIEVE CAP SHOULD HOLD FIRM UNTIL THE SHORTWAVE GETS A LITTLE
CLOSER AND PROVIDES LARGE SCALE LIFT. BECOMING INCREASINGLY
CONCERNED FOR THE AREA ALONG AND NORTH OF INTERSTATE 70 IN EASTERN
MISSOURI AND CENTRAL ILLINOIS WHERE THE WARM FRONT WILL RESIDE WHEN
CONVECTIVE INITIATION OCCURS. BACKED WINDS WILL LEAD TO INCREASED
STORM RELATIVE HELICITY AND LOCALIZED VORTICITY THAT WILL AID IN
TORNADOGENESIS. WOULD NOT BE SURPRISED IF A FEW STRONG TORNADOES
OCCURRED ACROSS THIS AREA.

INITIAL SUPERCELLULAR STORM MODE WILL TRANSITION INTO ONE OR MORE
QUASI-LINEAR CONVECTIVE SYSTEMS AS THE CONVECTION BECOMES ALIGNED
AND FORCED BY THE COLD FRONT. ALONG WITH THE THREAT OF
TORNADOES...WILL BE VERY LARGE HAIL AND POTENTIALLY WIDESPREAD
DAMAGING WINDS.

STORMS STILL LOOK TO EXIT THE AREA BY MIDNIGHT...WITH TRANQUIL AND
COOLER WEATHER ON WEDNESDAY.

ACTIVE PERIOD OF WEATHER WILL SET UP THURSDAY AFTERNOON THROUGH THE
UPCOMING WEEKEND AS A FRONTAL SYSTEM REMAINS ACROSS THE REGION. THIS
WILL RESULT IN A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS
ACROSS THE AREA WITH EPISODES OF SEVERE WEATHER AND FLOODING.

CVKING

&&

.AVIATION...
/1223 PM CDT TUE APR 19 2011/

A SEVERE THUNDERSTORM OUTBREAK IS EXPECTED THIS AFTERNOON ACROSS
PARTS OF MISSOURI AND ILLINOIS. SOME OF THE STORMS COULD PRODUCE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A WARM FRONT WAS
LOCATED JUST SOUTH OF THE INTERSTATE 70 CORRIDOR IN MISSOURI AT
TAF ISSUANCE AND WILL CONTINUE LIFTING NWD THIS AFTN...CAUSING
WINDS TO TURN SLY AT KCOU/KSUS. WINDS WILL TURN WLY TO NWLY BEHIND
A COLD FRONT LATER TONIGHT. CIGS SHOULD FALL TO MVFR AND IFR
OVERNIGHT DUE TO MOISTURE TRAPPED IN THE LOWER ATMOSPHERE. CIGS
ARE EXPECTED TO RISE SLOWLY TOMORROW MORNING AND BECOME VFR BEYOND
THE END OF THE TAF PD.

SPECIFICS FOR KSTL...A SEVERE THUNDERSTORM OUTBREAK IS EXPECTED
THIS AFTERNOON ACROSS PARTS OF MISSOURI AND ILLINOIS. SOME OF THE
STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORNADOES.
A WARM FRONT WAS LOCATED JUST SOUTH OF KSTL AT ISSUANCE AND WINDS
SHOULD BECOME SLY TO SELY AT KSTL ONCE THE FRONT LIFTS NWD. WINDS
WILL TURN WLY TO NWLY BEHIND THE COLD FRONT LATER TONIGHT. TRAPPED
MOISTURE IN THE BOUNDARY LAYER OVERNIGHT AND NOCTURNAL COOLING
SUGGESTS CIGS SHOULD EVENTUALLY FALL TO IFR OVERNIGHT BEFORE
LIFTING TO MVFR TOMORROW. CIGS MAY BE SLOW TO LIFT TO VFR TOMORROW
DUE TO LIMITED MIXING.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 19, 12:05 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT TUE APR 19 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1205 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED OVER
MUCH OF THE AREA THAT WILL PERSIST THROUGH THE EVENING HOURS
BEFORE COMING TO AN END. THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG TORNADOES...HAIL LARGER THAN GOLF
BALL SIZE AND DAMAGING STRAIGHT LINE WIND GUSTS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT THROUGH FRIDAY NIGHT AS
ANOTHER STORM SYSTEM MOVES ACROSS THE REGION. THERE IS SOME
POTENTIAL FOR ADDITIONAL SEVERE WEATHER DURING THIS PERIOD.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND
RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN
ST. LOUIS.

CVKING

In the hours before

Local storm report, Apr 19, 5:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             4 W WHITE HALL          39.44N  90.48W
04/19/2011  E1.75 INCH       GREENE             IL   TRAINED SPOTTER

&&

PHILLIPSON
Local storm report, Apr 19, 5:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             PERSHING                38.58N  91.61W
04/19/2011  M0.75 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, Apr 19, 5:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             TROY                    38.98N  90.98W
04/19/2011  M0.50 INCH       LINCOLN            MO   NWS EMPLOYEE

&&

GKS
Local storm report, Apr 19, 5:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
533 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             TROY                    38.98N  90.98W
04/19/2011  E0.75 INCH       LINCOLN            MO   AMATEUR RADIO

&&

GKS
Local storm report, Apr 19, 5:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             1 NW WHITE HALL         39.45N  90.42W
04/19/2011  E1.75 INCH       GREENE             IL   TRAINED SPOTTER

            ABOUT TWO MINUTES FROM THE TIME OF THE REPORT

&&

GKS
Local storm report, Apr 19, 5:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             WHITE HALL              39.44N  90.40W
04/19/2011  E1.75 INCH       GREENE             IL   TRAINED SPOTTER

&&

PHILLIPSON

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:35 AM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike40 min
Apr 19, 5:14 AM CDTSevere Thunderstorm WarningLSXGreene, Pike31 min
Apr 19, 6:21 AM CDTAreal Flood AdvisoryLSXMadison, Monroe, Saint Clair3 hr
Apr 19, 6:22 AM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair38 min
Apr 19, 6:26 AM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair49 min
Apr 19, 6:56 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair49 min
Apr 19, 7:08 AM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison, Montgomery37 min
Apr 19, 7:36 AM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery39 min
Apr 19, 8:07 AM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery38 min
Apr 19, 8:25 AM CDTSevere Thunderstorm WarningLSXFayette, Marion29 min
Apr 19, 8:41 AM CDTSevere Thunderstorm WarningLSXFayette34 min
Apr 19, 11:18 AM CDTRiver Flood WarningLSXCalhoun, Greene, Jersey85 days
Apr 19, 3:46 PM CDTSevere Thunderstorm WarningLSXPike44 min
Apr 19, 3:59 PM CDTTornado WarningLSXPike46 min
Apr 19, 4:18 PM CDTTornado WarningLSXCalhoun, Greene, Pike42 min
Apr 19, 4:31 PM CDTTornado WarningLSXCalhoun44 min
Apr 19, 4:41 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison49 min
Apr 19, 4:59 PM CDTTornado WarningLSXGreene, Pike46 min
Apr 19, 5:28 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin47 min
Apr 19, 5:28 PM CDTSevere Thunderstorm WarningLSXCalhoun47 min
Apr 19, 5:42 PM CDTSevere Thunderstorm WarningLSXGreene34 min
Apr 19, 5:44 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey34 min
Apr 19, 6:01 PM CDTTornado WarningLSXMontgomery44 min
Apr 19, 6:05 PM CDTTornado WarningLSXMacoupin, Montgomery40 min
Apr 19, 6:12 PM CDTSevere Thunderstorm WarningLSXCalhoun48 min
Apr 19, 6:14 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison61 min
Apr 19, 6:31 PM CDTTornado WarningLSXMontgomery27 min
Apr 19, 6:56 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery64 min

Nearby

Tornado Warnings in Illinois, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.